Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Fosamax risks

05/21/2008

Question:

I`m wondering what, in your experience, the risks of Fosomax are for a person with MG who requires it (or a drug like it) in order to enhance bone density which has been lost due to sustained prednisone usage.

I have read that jaw necrosis is a rare, though possible, side-effect.

What is your feeling and/or experience in treating MG patients with Fosomax--especially the elderly (my mother, who has MG, is 83)--and have you ever known of any patient who developed jaw necrosis as a side-effect of Fosomax (or a drug like it) prescribed to remedy lost bone density due to long-term steroid use?

Thank you for your help.

Answer:

I have never seen a patient with jaw necrosis nor have I heard one of my colleagues have one. I understand it can rarely happen to patients taking any of the bisphosphonates, of which Fosamax (alendronate), is one type. It is more commonly seen in patients with cancer and bone metastases, but I found rare reports of it being associated with dental work and tooth extractions as well in patients without cancer. It is more commonly associated with intravenous bisphosphonate use rather than oral bisphosphonate.

I usually keep patients on prophylactic dose of oral bisphosphonate while on greater than 5 mg of prednisone per day chronically, or on full dose weekly if they have documented osteoporosis.. The relative risk of actual bone fracture is 2-5 times higher for a patient on chronic prednisone. I take osteoporosis very seriously, and try to balance the more immediate and more prevalent risk of osteoprosis on steroids with the very small risk of osteonecrosis (I could not find a relative risk for you but I did find an incidence of between 0.03 and 0.15%). The bigger problem appears to be if patients on these drugs have dental surgery (aka tooth extraction, jaw surgery), they might have a harder time healing the bone, thus leading to the death of the bone (osteonecrosis). It has been suggested to take someone off Fosamax if they are having jaw surgery and wait some weeks before actually doing the surgery, or to have such surgery done before starting the medicine if a known problem exists. If that situation arose, it seems appropriate also to have a full consultation with the oral or dental surgeon beforehand.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati